Ask Me Anything | What Should My Timeline Look Like?

This is it! For our final post in the Ask Me Anything series, Tara asked how much time we like to have set aside for each aspect of the wedding day. We get this question a lot from our Ackland Couples, and while no two weddings are exactly the same, we’ve found that most wedding days will fit into our sample timeline pretty well.

So if you’re struggling to get your day-of schedule, here’s something to get you started!

1:00 – 2:00 Groom Prep – We usually start our day with groom and groomsmen prep photos, which is usually more candid in nature. Time permitting, and as long as the entire grooms’ party is there, we’ll get some portraits of the guys all together so that we have a head start. We like to set aside about an hour for this portion on the day.

2:00 – 3:15 Bride Prep – We save bridal prep until before the ceremony. We get lots of candid shots of the bridal party, finishing touches on makeup, the bride getting into her dress, and if there’s time some shots of the ladies together. We usually ask for 75-90 minutes for this portion of the day. I also recommend that 15 – 30  minutes before the ceremony start is set aside so that the bride can “go into hiding” as guests arrive and so that I can set up for the ceremony.

3:30 – 4:00 Ceremony – Most non-religious ceremonies last about 30 minutes. Religious ceremonies can last upwards of 90 minutes.

4:10 – 4:30 Family Portraits – We usually set aside 20 minutes for family portraits, which generally includes immediate family (grandparents, parents, siblings and their families). If you plan to have more family groupings (to include cousins, aunts and uncles, etc.) be sure to advise your photographer and expect to set aside more time for this portion of the day. Also, don’t count on the portraits to begin immediately after the ceremony ends, as people will be flocking to congratulate you, and it takes some time to get people sorted out!

4:40 – 5:00 Wedding Party Portraits – We like to set aside 20 minutes for wedding party portraits, which includes grooms with groomsmen, bride with bridesmaids, individual shots, and the entire party together. Hopefully we’ve been able to get some shots earlier in the day so that we’re not too rushed!

5:00 – 5:30 Bride and Groom Portraits – After we’ve photographed the wedding party, we send everyone else back to cocktail hour while we spend half an hour or so with the bride and groom. To make the most of this time and get as many variations as possible we usually move pretty quickly! This is where having an engagement session before the wedding really pays off!

5:45 – 6:00 Bridal Party Entrance – We like to set aside 15 minutes for the wedding party entrance into the reception, which gives a little bit of wiggle room!

6:00 – 7:30 Dinner and Speeches – Dinner typically lasts about 90 minutes, but can vary depending on whether it’s buffet or plated, 3 or 4 (or more!) courses, etc. Also keep in mind that it takes staff awhile to clear away everything after dinner. We strongly recommend that couples plan speeches to run through dinner rather than holding them until after the meal– it cuts down on time significantly and makes it easier on guests (who, lets be honest, just sat through an hour and a half long meal, they don’t want to sit through another 30 minutes of speeches).

7:45 – 7:50 Cake Cutting – After dinner we recommend moving on to the cake cutting. This can be done as staff continue to clear away from dinner and only takes about 5 minutes.

8:00 – 8:30 First Dance, Parent Dances – Once dinner has been completely cleared away we start the dancing portion of the evening with the bride and grooms’ first dance, then the parent dances. We like to set aside 30 minutes for the three dances, giving plenty of wiggle room between each.

8:30+ Guest Dancing – After the last parent dance, it’s time to get your guests on the dance floor! I love the guest dancing, because you family and friends become so animated! We generally like to shoot about an hour of the dancing– that gives people enough time to loosen up and get into the music, but not enough time for people to become too sloppy (especially if there’s an open bar)!

Keep in mind that this timeline is based off of a wedding with everything happening in one location, so if you require any travel between locations you’ll have to allot extra time! For this reason we usually suggest 8 hours of coverage for weddings that happen in one location, 10 hours of coverage for weddings that require an average amount of travel between locations, and 12 hours of coverage for weddings that require a lot of travel time or for couples who want nighttime portraits.

 

Ackland Photography Durham Region Toronto Kingston Newfoundland Labrador Goose Bay Wedding Photographer Royal Ashburn

no comments
Add a comment...

Your email is never published or shared. Required fields are marked *

Hello Friends

We've been up to some pretty awesome stuff lately!

Connect with Monika


Please leave this field empty.
Services Required

Your Role

Date (If Applicable)

How did you hear about us?


Menu